SurvivingInfidelity.com Forum Archives

Return to Forum List

Questions about antidepressants

You are not logged in. Login here or register.

Emmadean posted 6/2/2014 23:18 PM

I think I need antidepressants . I can't shake this funk and I'm coming to the realization that I may need some help. I'm an RN so I know how they work, I'm just looking for people with personal experience. 1) do they really help? 2) what are some side effects you've experienced? I'm terrified of weight gain. (I know that's shallow but I already have a weight problem and don't want it to get worse). Do they make you sleepy? Any info would help. Thanks

[This message edited by Emmadean at 11:18 PM, June 2nd (Monday)]

purplejacket4 posted 6/2/2014 23:50 PM

There are three main neurotransmitters nvolved:

Norepinephrine (energy and concentration)
Dopamine (mood elevator)
Serotonin (decrease anxiety and calming)

In the 1970s we used tricyclics and trazadone which hit all three to a degree but the side effects sucked (sedation, weight gain, heart racing)

In 1987 the first SSRI (Prozac) came out followed by Paxil, Zoloft, Luvox, lexapro and celexa. These decrease sadness and mitigate worry. They have few side effects compared to the earlier drugs (mainly stomach and delayed orgasm)

In the early 1990s Wellbutrin (dopamine) came out. It generally makes depressed people feel better. However if there is an anxiety component this can make it worse. These lower the seizure threshold and can cause nightmares. No sexual dysfunction.

Later the SNRIs came out that hit serotonin AND norepinephrine. These are Effexor, remeron, serzone, cymbalta, pristique, savella. These decrease sadness and increase concentration. Not too many side effects.

In the elderly we will also use Ritalin or adderall (norepinephrine) to increase energy.

Hope this primer helps. I use celexa and cymbalta the most.

And I'm personally on celexa and it was a great help.

[This message edited by purplejacket4 at 11:52 PM, June 2nd (Monday)]

Ostrich80 posted 6/2/2014 23:55 PM

I am taking wellbuterin. I've tried several and this one works best for me. My Dr told me its actually good if your trying to lose weight. The other ones made me feel like flat lined..no emotions. This one I don't feel like I'm taking anything, I just don't sink down to the bad place now..kind of evened me out.
** I just read PJ ^^^ I have not experienced nightmares.
Now I'm wanting to try one of the others as I have always had an issue with concentrating, one Dr told me i I have ADD but idk.
Thanks pj for the good info

[This message edited by Ostrich80 at 12:00 AM, June 3rd (Tuesday)]

knolls posted 6/3/2014 07:41 AM

I'm on Wellbutrin as well

I to was worried about weight gain. I haven't lost on this med as some have. But I haven't gained. I like the med as I really have no side effects. Luckily my insurance pays for main brand because I took the generic version one month and really hit a bad patch. Of course I was on ot the month of our 25th wedding anniversary and we were in MX. We were 6 mos out and I was still on the roller coaster of emotions

They call it the happy horny skinny pill. Ummmm

Ostrich80 posted 6/3/2014 11:31 AM

They call it the happy horny skinny pill. Ummmm

I wish

FeelingMN posted 6/3/2014 11:31 AM

Effexor was an absolute nightmare for me, especially withdrawal. It was nasty. My best advice is do your research and talk with a Dr. that you trust and has knowledge about the side effects. I'm on a low dose of lexapro and don't really have any issues and it helps. I exercise every day now too, something I didn't do over the winter and I feel 100% healther both physically and mentally.

sadone29 posted 6/3/2014 11:51 AM

I was on Zoloft. It definitely made me eat more and gain weight. Getting on them was difficult and I had stomach issues and anxiety issues.
While on it, I felt okay, and it helped get me through things.
Getting off of them was a challenge and it took me a few times. I had brain zaps, weird dreams, sweats, shaking, anxiety.

craig2001 posted 6/3/2014 12:07 PM

I will add a natural remedy (SAM-e) for depression that studies have confirmed work as good as prescriptions without side effects, if you want to read about it.

Emmadean posted 6/3/2014 12:44 PM

Thanks for all the replies. I've taken wellbutrin before but it's been about 8 years since and I don't remember much about how I felt on it. I think I'll call my doc this week and see what she thinks. Thanks for all the input :)

Dreamboat posted 6/3/2014 12:48 PM

I was on Zoloft for several years. Before dday I was on a low dose because I realized that I was depressed (I have suffered from cycles of depression since I was a kid). I decided to finally get help this time. Within a week I could tell the difference.

After dday the Dr increased my dose several times and added xanax (as needed) for anxiety. I honestly don't know how I would have gotten thru the aftermath of dday and the D without it. A couple of years later I tapered off and stopped taking either zoloft or xanax (although I kept my xanax stash and use it if I have to see X)

The only side effect I had from zoloft was loose stools. It was inconvenient but not painful like diarrhea is painful. It did not effect my weight or libido. The only side effect of xanax is that it can make me drowsy.

Everyone is different and everyone experiences different side effects. And some drugs that work great on one person does not work on another.

Artemisia posted 6/3/2014 12:52 PM

Yes, a good talk with a knowledgeable Dr is best.

I'm on prozac. It was a godsend for me. After taking it for a week, I remember the moment when I felt a little like my old self again. It was ... incredible. I can't say enough good things about it.

I am a little tired after I take it, but I take it at night and sleep well. I wasn't sleeping well before, yet another godsend!

Maybe it's a little harder to orgasm (sorry if TMI!) but my sanity is totally, totally worth the trade in my opinion.

Good luck, Em. In my experience, it's worth a try.

tushnurse posted 6/3/2014 13:11 PM

I'm a fan of wellbutrin for my patients, least amount of SE's, and no sexual issues. Little weight gain, and in some folks weight loss.

If you have an associated anxiety, some PRN Ativan, NOT Xanax can be helpful.

JanaGreen posted 6/3/2014 14:09 PM

I took pristique for a short time after experiencing anxiety attacks. It stopped the anxiety attacks, leveled out my mood, and made me calmer. I also lost weight. I love to eat, and it just made me not care quite as much about food.

The only bad effects I had were increased motion sickness (and it wasn't something I probably would have noticed except we took a drive through the mountains during the time I was on it - this was me - ) and a slightly decreased sense of urgency at work. I mean, slightly. I wasn't blowing deadlines or getting fired or anything. I just wasn't stressed out, which is maybe good and bad.

I think I can posted 6/3/2014 14:18 PM

I'm not sure how I would have made it through without them. The first two weeks I had some nausea and facial twitches. The difficulty achieving orgasm last a few months, then got a lot better. It was a bitch getting off them. But lordy it helped with the obsessive thoughts and depression.

Furious1 posted 6/3/2014 16:51 PM

I am on Celexa now. It helps take the edge off of my anxiety and it does help improve my mood somewhat. I have not noticed any side effects from it.

I did take Cymbalta which was more effective, but I had a severe allergic reaction to it. Since I had to stop that medication cold turkey, I also had severe withdrawals from it which lasted a little over a month. Celexa has never given me any withdrawal problems.

I have also taken amitriptylene. It made me very sleepy, but did not help me actually sleep. It was like my head was constantly filled with fog. It did nothing to take the edge off of my emotions while lowering my judgement and mental abilities so that I had even poorer control in emotional situations.

DTERMINED2SURVIV posted 6/3/2014 20:11 PM

I would try wellbutrin or lexapro first. Both made me a little tired but other then that I didnt really have any side effects. I took those for postpartum depression. I just started taking them again because I couldnt shake the deep sadness I had been feeling for weeks. My doctor put me on Zoloft and its been really hard for me. I have hardly any emotion at all. Not happy, not sad, I just dont care. Also, ive had trouble sleeping brain zaps and spots before my eyes. Im going to see if they'll change it at my next appt next week. Would definitely recomend the wellbutrin or lexapro first.

Return to Forum List

© 2002-2018 SurvivingInfidelity.com ®. All Rights Reserved.